How To Save A Life With Narcan

Ocean County Health Department's Susan Heil RN, BSN, PHNS demonstrated using the Narcan kit on a dummy. (Photo by Judy Smestad-Nunn)

  BRICK – The most common cause of death during an overdose is respiratory failure when the brain forgets to breathe due to the effects of opioids on the nervous system.

  Permanent brain damage could result, and the long-term consequences very, based on how long the brain has gone without an adequate supply of oxygen.

  Naloxone, or Narcan, is an opiate antidote that blocks or reverses the effects of opioids, and it has been used by emergency room doctors and paramedics for years.

  NJ police and EMTs carry the drug, but oftentimes emergency personnel are not first on the scene during an overdose, so Narcan is becoming more available to the public.

  “Narcan is just one of the tools to help with survival and recovery,” said Susan Heil, who is a registered nurse with the Ocean County Health Department.

  Heil brought about 20 doses of Narcan to the Brick Library for free training and distribution of the drug.

  She said that most people have received a prescription painkiller in their lifetime, whether it is cough syrup with codeine, Percocet, or fentanyl patches.

  Almost everybody has been affected by the opioid epidemic, whether it’s a family member, a friend of your kid, or “a jerk who cut you off in traffic,” Heil said.

  The public perception is “Hollywood” – that people using drugs are all “scum of the earth,” she said, but the epidemic is broad-reaching.

  “How many addictions started innocently by getting a prescription? A large percentage,” she said. “I hear it over and over again, and the mindset on this has not changed. We are still prescribing.”

Ocean County Health Department’s Susan Heil RN, BSN, PHNS demonstrated using the Narcan kit on a dummy. (Photo by Judy Smestad-Nunn)

  Heil said she has heard the argument that if Narcan is free, why aren’t drugs like insulin free as well?

  “This opioid crisis is man-made, and our response is we – the medical community and big pharma – created the problem, and we should have a response,” she said.

  One man came into the library for the Narcan distribution and training because his daughter is a heroin addict and lives at home. He wants to be ready in case she overdoses.

  “When I deal with parents, the anger, hurt and heartbreak can almost be overwhelming,” Heil said. “I feel for these people – anyone would.”

  Several people who plan to go into the healthcare or emergency responder fields came for the Narcan training and distribution.

  Jackson resident Kevin Makwinski, 26, said he is trying to get a job as a police officer or a corrections officer, and he wanted to “take the class to get ahead of the game.” He said administering Narcan “seems pretty easy.”

  Makwinski said that while he was in high school on Long Island, two of his friends died from heroin overdoses.

  Using a dummy to demonstrate, Heil said if you suspect someone has overdosed, the first thing to do is call 911. “Say [to the 911 operator] ‘My friend is unconscious and not breathing,’” Heil said.

  The second step is to try to rouse the victim using a sternal rub with your knuckles. If they don’t wake up, they’re unconscious, she said.

  The third step is to get air into that person by administering rescue breaths. “Make sure the chest rises at least two times, and if they’re not coming to, roll them on their side and give them a first dose of Narcan by squirting it in their nose,” Heil said.

  The Narcan could take effect right away or it could take a few minutes, depending on what they took and how much, she said.

  Each Narcan kit comes with a breathing mask and two spray doses of Narcan, so if they do not regain consciousness after the first dose, spritz the other nostril with the second dose. Meanwhile, continue rescue breaths until EMS arrives.

  Heil said many addicts continue to use drugs because the pain of withdrawal is so bad they think they’re going to die. After the victim regains consciousness, they will be “confused and not happy” because the Narcan put them into immediate withdrawal, which is painful. Stay with them until EMS arrives, she said.

  “Addiction is not like a moral failing,” Heil said. “Narcan won’t cure you, but it can give you a pathway to recovery.”

  To help the community combat the opioid epidemic, the Ocean County Health Department and the Brick Police Department are offering additional free Narcan training and distribution sessions on Dec. 12 from 2 – 4 p.m. at the Brick Library, and at the Civic Plaza Recreation Center at 270 Chambers Bridge Road on Feb. 12 and April 8 from 7-9 p.m.

  To register for the courses email Cpolicing@brickpd.com.